Scalar conservation laws with discontinuous flux function. I: The viscous profile condition. (English) Zbl 0845.35067

The equation \({\partial u\over \partial t} {\partial\over \partial x} (H(x) f(u)(1- H(x)) g(u))= 0\), where \(H\) is Heviside’s step function, arises on continuous sedimentation of solid particles in a liquid, in two-phase flow in porous media etc. The discontinuity of the flux function causes a discontinuity of a solution, which is not uniquely determined by the initial data. The equation can be written as a triangular \(2\times 2\) nonstrictly hyperbolic system. This augmentation is nonunique and a natural definition is given by means a viscous profiles.
A viscous profile is a stationary solution of \(u_t(F^\delta)_x= \varepsilon u_{xx}\), where \(F^\delta\) is a smooth approximation of the discontinuous flux, i.e. \(H\) is smoothed. In terms of the \(2\times 2\), the discontinuity at \(x= 0\) is either a regular Lax, an under- or over-compressive or a degenerate shock wave. In some cases, depending on \(f\) and \(g\), there is unique viscous profile (e.g. undercompressive and regular Lax waves) and in some cases there are infinitely many (e.g. overcompressive waves). It is proved the equivalence between a previously introduced uniqueness condition for the discontinuity of the solution at \(x= 0\) and the viscous profile condition.
Reviewer: L.G.Vulkov (Russe)


35L67 Shocks and singularities for hyperbolic equations
35L60 First-order nonlinear hyperbolic equations
76S05 Flows in porous media; filtration; seepage
76T99 Multiphase and multicomponent flows
Full Text: DOI


[1] Chancelier, J.-Ph., Cohen de Lara, M., and Pacard, F.: Analysis of a conservation pde with discontinuous flux: A model of settler. SIAM J. Appl. Math. 54(4), 954–995 (1994) · Zbl 0811.35077
[2] Diehl, S.: On scalar conservation laws with point source and discontinuous flux function. To appear in SIAM J. Math. Anal., 1995 · Zbl 0852.35094
[3] Diehl, S.: A conservation law with point source and discontinuous flux function modelling continuous sedimentation. To appear in SIAM J. Appl. Math., 1996 · Zbl 0849.35142
[4] Diehl, S., and Wallin, N.-O.: Scalar conservation laws with discontinuous flux function: II. On the stability of the viscous, profiles. To appear in Commun. Math. Phys. · Zbl 0845.35068
[5] Gimse, T., and Risebro, N. H.: Riemann problems with a discontinuous flux function. In: Engquist, B., and Gustavsson, B., editors, Third International Conference on Hyperbolic Problems, Theory, Numerical Methods and Applications, volume I, 1990, pp. 488–502 · Zbl 0789.35102
[6] Gimse, T., and Risebro, N. H.: Solution of the Cauchy problem for a conservation law with a discontinuous flux function. SIAM J. Math. Anal. 23(3), 635–648 (1992) · Zbl 0776.35034
[7] Godunov, S. K.: A finite difference method for the numerical computations of discontinuous solutions of the equations of fluid dynamics. Mat. Sb. 47, 271–306 (1959) · Zbl 0171.46204
[8] Holden, L., and Høegh-Krohn, R.: A class ofN nonlinear hyperbolic conservation laws. J. Differential Equations 84, 73–99 (1990) · Zbl 0786.35091
[9] Jones, C. K. R., Gardner, R., and Kapitula, T.: Stability of travelling waves for non-convex scalar viscous conservation laws. Comm. Pure Appl. Math. 46, 505–526 (1993) · Zbl 0791.35078
[10] Matsumura, A., and Nishihara, K.: Asymptotic stability of travelling waves for scalar conservation laws with non-convex nonlinearity. Commun. Math. Phys. 165, 83–96 (1994) · Zbl 0811.35080
[11] Mochon, S.: An analysis of the traffic on highways with changing surface conditions. Math. Model. 9(1), 1–11 (1987)
[12] Oleinik, O. A.: Uniqueness and stability of the generalized solution of the Cauchy problem for a quasi-linear equation Uspekhi Mat. Nauk 14, 165–170 (1959) Amer. Math. Soc. Transl. Ser. 2 33, 285–290 (1964)
[13] Ross, D. S.: Two new moving boundary problems for scalar conservation laws. Comm. Pure Appl. Math. 41, 725–737 (1988) · Zbl 0632.35078
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.